Advertisement

Acetaminophen Linked to Serious Skin Reactions — Physician’s First Watch

Medical News |
August 2, 2013

Acetaminophen Linked to Serious Skin Reactions

By Kelly Young

Acetaminophen is associated with potentially fatal skin reactions, including Stevens-Johnson syndrome, toxic epidermal necrolysis, and acute generalized exanthematous pustulosis, the FDA announced Thursday. The agency notes that these reactions likely are rare.

Patients taking acetaminophen or another pain reliever/fever reducer who develop skin rashes or reactions should stop taking the drug and seek immediate medical attention. Patients who have experienced these reactions in the past while taking acetaminophen should not take the drug again and should discuss alternatives with their healthcare provider.

The warning is based on a small number of published cases and the FDA's own adverse event reporting system.

Reader Comments (4)

Mynor Álvarez Physician, Family Medicine/General Practice, St. Raphael Family Mecicine Clinic

I agree with Dr. Jerry Goddard. If we consider the amount of acetaminophen tablets consumed every day this has to be either an extremely rare condition or a virus that needs to be studied further.

Jerry Goddard, MD Physician, Family Medicine/General Practice, SIU Family Medicine

This seems to be over done in the press. How many zillion doses are taken every day with no problem. Why do patients often take acetaminophen? To treat viral infections. Do viral infections cause EM and Steven-Johnson? I will concede that patient had problem while only taking acetaminophen, then one shoul at least give this issue some thought.

John GILBERT Physician, Family Medicine/General Practice, Dublin, Ireland

This comes as a terrible shock to someone who has been in primary care for most of the last 35 years and must surely, by now, have seen thousands of people who have taken paracetamol (acetaminophen). Can we be sure that it was not just an innocent bystander in the presence of an illness and, possibly, other medications?

Petrus, E J , M.D. Physician, Ophthalmology, retired

There has not been a reported case of Reyes syndrome associated with aspirin use in decades, and there has never been any proven association of aspirin and Reyes, but the FDA insists on a warning.
Acetaminophen should be removed from the market for liver damage and now skin damage. Enough remove acetaminophen.,

Your Comment

(will not be published)

Filtered HTML

  • Allowed HTML tags: <a> <em> <strong> <cite> <blockquote> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Do you have any conflict of interest to disclose?
CAPTCHA
This question is for testing whether you are a human visitor and to prevent automated spam submissions.
Image CAPTCHA
Enter the characters shown in the image.

Vertical Tabs

* Required

Reader comments are intended to encourage lively discussion of clinical topics with your peers in the medical community. We ask that you keep your remarks to a reasonable length, and we reserve the right to withhold publication of remarks that do not meet this standard.

PRIVACY: We will not use your email address, submitted for a comment, for any other purpose nor sell, rent, or share your e-mail address with any third parties. Please see our Privacy Policy.

Advertisement
Advertisement
Advertisement